« Home | Warnings on WMD 'Fabricator' Were Ignored, Ex-CIA ... » | JUST WHAT THE SALESMEN ORDERED » | Big Pharma Research Racket Is Killing People » | Human Genome Sciences Wins Government Deal Worth $... » | Vaccines May Have Caused a Soldiers' Death » | DoD to Continue Smallpox Vaccinations Despite Sold... » | Military Smallpox Vaccine May Have Killed Soldier » | Pentagon says vaccine may have killed US soldier » | Human Genome gets U.S. contract - Government to pu... » | U.S. to Buy Anthrax Treatment »

Soldier's death possibly linked to shots for smallpox, flu


A panel of military physician experts found that a combination of smallpox and injectable influenza vaccines might have caused the death of a 26-year-old Army soldier, the Department of Defense (DoD) announced last week.

The soldier, Pfc. Christopher "Justin" Abston, died suddenly in his barracks room, 16 days after he received the vaccines on Nov 18, 2005, at Fort Bragg, N.C, DoD said in a Jun 22 news release.

At autopsy, Abston was found to have myocarditis, an inflammation of the heart muscle. Myocarditis is known to be a potential side effect of smallpox vaccination. After evaluating the results of several specialized tests, the medical panel determined that a relationship between the vaccines and the soldier's death was "possible."

Test results ruled out the presence of the vaccinia virus, the main ingredient of smallpox vaccine, in Abston's heart muscle. However, parvovirus B19 was found, which can also cause cardiac inflammation and death. The medical panel stated that a link between the vaccinations and the death was "neither probable nor unlikely," but the findings "do suggest the possibility that the vaccines may have caused Abston's death."

According to a safety summary posted on the DoD's Smallpox Vaccination Program Web site, of 1,028,000 military and support personnel who have received the smallpox vaccination since December 2002, 120 subsequently had myopericarditis.

The DoD has investigated eight deaths due to disease after smallpox vaccination. Medical panels found that one other death besides Abston's may have been related to vaccination. In that case, Spc. Rachel Lacy of the Army Reserve died in 2003 from a severe inflammatory process consistent with systemic lupus erythematosus (SLE) about a month after receiving a combination of vaccines that included smallpox, anthrax, typhoid, hepatitis B, and measles-mumps-rubella. (See link to November 2003 CIDRAP News story below). The DoD noted that while Lacy's death certificate lists "diffuse alveolar damage" and pericarditis, the pericarditis developed late in her illness.